Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Tampa Bay, FL

June 17, 2011Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 17, 2011, 4:21 PM EDT for Polk County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 4:21 PM EDT (20:21 UTC)
Expired
Jun 17, 2011, 5:00 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Melbourne radar (KMLB), 80 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:40 PM EDTTSTM WND DMG4 E Lake Wales, FL12 FOOT UTILITY TRAILER WAS PUSHED 50 FEET ACROSS A YARD AND A 12 FOOT GAZEBO COLLAPSED.
Jun 17, 4:40 PM EDTHAIL 0.255 Nne Babson Park, FLPEA SIZE HAIL ONGOING ALONG HIGHWAY 60 EAST OF LAKE WALES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2890 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS52 KTBW 172021
SVRTBW
FLC105-172100-
/O.NEW.KTBW.SV.W.0069.110617T2021Z-110617T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN FLORIDA.

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHLAND PARK...OR NEAR LAKE WALES...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHLAND PARK.
  WAVERLY.
  DUNDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2785 8142 2784 8155 2808 8168 2810 8145
      2809 8144 2809 8141 2808 8141 2803 8141
      2803 8143 2801 8141
TIME...MOT...LOC 2021Z 174DEG 7KT 2791 8150

$$
1 follow-up statement
724 
WWUS52 KTBW 172101
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
501 PM EDT FRI JUN 17 2011

FLC105-172111-
/O.EXP.KTBW.SV.W.0069.000000T0000Z-110617T2100Z/
POLK FL-
501 PM EDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY HAS
EXPIRED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL. 

LAT...LON 2785 8142 2784 8155 2808 8168 2810 8145
      2809 8144 2809 8141 2808 8141 2803 8141
      2803 8143 2801 8141
TIME...MOT...LOC 2021Z 169DEG 13KT 2794 8151

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:49 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 1:49 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
149 PM EDT FRI JUN 17 2011

.SHORT TERM (TONIGHT-SUNDAY)...
HIGH PRESSURE IS CONTINUING TO BUILD INTO THE AREA THIS AFTERNOON
AND A SEABREEZE HAS DEVELOPED ALONG THE COAST. SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE NEXT COUPLE OF HOURS AND
CONTINUE THROUGH AROUND MIDNIGHT. SOME PATCHY FOG MAY DEVELOP
TOWARD MORNING ON SATURDAY WITH HIGH HUMIDITIES IN PLACE AND LIGHT
WINDS. HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE PENINSULA
THROUGH THE WEEKEND AND KEEP A LIGHT S/SE FLOW IN PLACE WITH
AFTERNOON SEABREEZES DEVELOPING EACH DAY. SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG SEABREEZE AND OUTFLOW BOUNDARIES EACH AFTERNOON
AND EVENING...WITH RAIN CHANCES RANGING FROM 20-30 PERCENT AT THE
COAST TO 40-50 PERCENT INLAND. TEMPERATURES WILL RETURN TO CLOSE
TO NORMAL WITH HIGHS IN THE UPPER 80S-LOWER 90S COASTAL AND LOWER-
MID 90S INLAND.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
THE MAIN FEATURE OF THE EXTENDED WILL CONTINUE TO BE 500 MB
RIDGING OVER THE GULF OF MEXICO. THE GFS CONTINUES TO ATTEMPT TO
DEVELOP A 500 MB TROUGH OFF THE EAST COAST BY MID WEEK. WITH THIS
RUN OF THE MODELS THE TROUGH AXIS CONTINUES TO BE JUST EAST OF THE
AREA. THE AREA WILL THEN BE SANDWICHED BETWEEN THE DEVELOPING
ATLANTIC TROUGH AND A PROGRESSIVE SYSTEM MOVING THROUGH THE MID
MISSISSIPPI VALLEY. THIS WILL LIKELY LEAVE THE AREA WITH DRY
WEATHER WITH NORTHERLY FLOW BEHIND THE ATLANTIC TROUGH AND THEN
RIDGING TRYING TO BUILD IN FROM THE WEST. THE MEX GUIDANCE SHOWS
DAILY POPS BELOW CLIMATOLOGY BY THIS TIME AND WILL NOT GO OVER THE
LOW END SCATTERED POP VALUES. TEMPERATURES TO REMAIN NEAR AND
ABOVE NORMAL IN THE MID 90S INTERIOR AND UPPER 80S COAST. DAILY
SEABREEZES WILL TAKE PLACE AS WELL.

&&

.AVIATION...
BEST CHANCES FOR CONVECTION STILL LOOK TO BE AROUND FMY AND RSW
BUT THINK THAT ACTIVITY SHOULD MOSTLY BE EAST OF THE
TERMINALS...SO HAVE LEFT JUST VCTS IN THERE FOR NOW AT THESE
SITES. ALL OTHER SITES SHOULD SEE SOME CUMULUS AND POSSIBLY CB
DEVELOPMENT...BUT STORMS STAYING WELL EAST AS THE SEABREEZE SHIFTS
INLAND AND THROUGH THE TERMINALS BEFORE CONVECTION BEGINS. LIGHT
WINDS AND CLEARING SKIES LATE TONIGHT INTO THE MORNING...WITH JUST
THE TYPICAL FEW-SCT LOW CLOUD (AROUND 2-3KFT) BY MID MORNING.

&&

.MARINE...
GENERALLY LIGHT SW WINDS ARE IN PLACE THIS AFTERNOON ACROSS THE
WATERS. A FEW THUNDERSTORMS MAY PUSH OFFSHORE IN THE EVENING. HIGH
PRESSURE WILL REMAIN IN PLACE ACROSS THE WATERS THROUGH THE PERIOD
WITH S/SE WINDS BECOMING SW/W EACH AFTERNOON. WIND SPEEDS WILL
REMAIN GENERALLY AROUND 10 KNOTS OR LESS WITH SEAS 2-3 FEET OR
LESS.

&&

.FIRE WEATHER...
NO CONCERNS FOR THE NEXT FEW AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  77  92 /  20  40  20  30
FMY  75  93  75  92 /  20  50  20  40
GIF  75  95  75  95 /  20  50  20  40
SRQ  75  91  74  90 /  20  30  20  30
BKV  70  94  70  94 /  20  30  20  40
SPG  80  91  79  90 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...JOHNSON
AVIATION...23/MCNATT
Hazardous weather outlook, Jun 17, 5:26 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
526 AM EDT FRI JUN 17 2011

FLZ039-042-043-048>052-055>057-060>062-065-172130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
526 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE
BOUNDARY THIS AFTERNOON AND MOVE GENERALLY TOWARD THE NORTH. THE
BEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR AND SOUTHWEST
PORTIONS OF OUR AREA. THE STRONGEST STORMS COULD CONTAIN STRONG
GUSTY WINDS OF UP TO 50 MPH AND HAIL.

...EXCESSIVE HEAT IMPACT...
IT WILL BE HOT AND MODERATELY HUMID TODAY...RESULTING IN HEAT
INDICES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
AFTERNOON THUNDERSTORMS ARE IN THE FORECAST EACH DAY. THE BEST
CHANCE FOR STORMS WILL BE ON SATURDAY AND SUNDAY BEFORE SOMEWHAT
DRIER AIR MOVES BACK INTO THE REGION. NO ORGANIZED SEVERE WEATHER
THREAT IS EXPECTED...BUT SOME STORMS COULD CONTAIN STRONG GUSTY
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

In the hours before

Special weather statement, Jun 17, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT FRI JUN 17 2011

FLZ055-060-172015-
MANATEE-SARASOTA-
331 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SARASOTA AND
SOUTHEASTERN MANATEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED JUST SOUTH OF MYAKKA CITY...OR ABOUT 15 MILES NORTH OF NORTH
PORT...MOVING NORTH AT 5 MPH...WILL AFFECT MYAKKA CITY...UNTIL 415
PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2748 8229 2748 8206 2718 8206 2718 8228
TIME...MOT...LOC 1931Z 168DEG 6KT 2727 8215

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:12 PM EDTSpecial Weather StatementTBWLee48 min
Jun 16, 11:07 PM EDTSpecial Weather StatementTBWCharlotte38 min
Jun 17, 3:31 PM EDTSpecial Weather StatementTBWManatee44 min
Jun 17, 3:49 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota41 min
Jun 17, 4:36 PM EDTSpecial Weather StatementTBWHardee39 min
Jun 17, 5:34 PM EDTSpecial Weather StatementTBWDeSoto41 min
Jun 17, 5:35 PM EDTSpecial Weather StatementTBWDeSoto40 min
Jun 17, 5:41 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk34 min
Jun 17, 6:14 PM EDTSpecial Weather StatementTBWPolk46 min
Jun 17, 6:33 PM EDTSpecial Weather StatementTBWPolk42 min
Jun 17, 6:46 PM EDTSpecial Weather StatementTBWHighlands59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.